Alert archive / Nebraska / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 391, NWS North Platte, NE

October 10, 2013Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 10, 2013, 6:12 PM MDT for Sheridan County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2013, 6:12 PM MDT (00:12 UTC)
Expired
Oct 10, 2013, 7:00 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 6:32 PM MDTTSTM WND GST 65Lakeside, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2013-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2013-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS53 KLBF 110012
SVRLBF
NEC161-110100-
/O.NEW.KLBF.SV.W.0391.131011T0012Z-131011T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
612 PM MDT THU OCT 10 2013

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 700 PM MDT

* AT 607 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
  ANTIOCH...AND MOVING NORTH AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  HAY SPRINGS...ANTIOCH.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 96 AND 116.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 10277 4261 10206 4245 10207 4244 10204
      4236 10203 4201 10236 4200 10269 4201 10270
      4208 10271 4209 10274 4268 10279
TIME...MOT...LOC 0011Z 195DEG 46KT 4204 10262

HAIL...0.75IN
WIND...70MPH

$$

TAYLOR
2 follow-up statements
391 
WWUS53 KLBF 110027
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
727 PM CDT THU OCT 10 2013

NEC161-110100-
/O.CON.KLBF.SV.W.0391.000000T0000Z-131011T0100Z/
SHERIDAN NE-
627 PM MDT THU OCT 10 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SHERIDAN COUNTY UNTIL 700 PM MDT...

AT 624 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
LAKESIDE...AND MOVING NORTH AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
HAY SPRINGS...DIAMOND LAKE...WOLF HILL...ARGO HILL...SMITH LAKE STATE
WILDLIFE MANAGEMENT AREA...BIG HILL...BILLYS LAKE...WALGREN LAKE 
STATE RECREATION AREA.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 106 AND 116.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 74 AND 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4277 10277 4261 10206 4245 10207 4244 10204
      4236 10203 4201 10236 4213 10270 4268 10279
TIME...MOT...LOC 0027Z 200DEG 45KT 4219 10242

HAIL...0.75IN
WIND...70MPH

$$

TAYLOR
245 
WWUS53 KLBF 110100
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
800 PM CDT THU OCT 10 2013

NEC161-110110-
/O.EXP.KLBF.SV.W.0391.000000T0000Z-131011T0100Z/
SHERIDAN NE-
700 PM MDT THU OCT 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHERIDAN COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4277 10277 4261 10206 4245 10207 4244 10204
      4236 10203 4201 10236 4213 10270 4268 10279
TIME...MOT...LOC 0027Z 200DEG 45KT 4219 10242

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 5:27 PM MDT, 45 minutes earlier.

Area forecast discussion, Oct 10, 5:27 PM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT THU OCT 10 2013

.UPDATE...
ISSUED AT 627 PM CDT THU OCT 10 2013

JUST UPDATED THE FORECAST TO INCLUDE THE SEVERE THUNDERSTORM WATCH
ACROSS SOUTHWESTERN NEBRASKA AND THE WESTERN NEBRASKA SANDHILLS.
AM EXPECTING THUNDERSTORM COVERAGE TO INCREASE SIGNIFICANTLY OVER
THE NEXT 1 TO 2 HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 400 PM CDT THU OCT 10 2013

ACTIVE WEATHER PLAGUES THIS FORECAST PERIOD AS A STRONG LOW PRESSURE
SYSTEM MOVES OUT OF THE SOUTHERN ROCKIES AND INTO THE NORTHERN
PLAINS.

AT 20Z...THE UPPER LEVEL LOW WAS OVER THE FOUR CORNERS...WHILE
SURFACE LOW PRESSURE ON THE LEE SIDE OF THE ROCKIES OVER EASTERN
COLORADO STRENGTHENED. THIS HAS ALLOWED FOR THE FRONT THAT HAD BEEN
FAIRLY STATIONARY OVER THE PAST DAY OR SO TO START TO PUSH TO THE
WEST BY MID AFTERNOON. SOUTH TO SOUTHEAST WINDS HAVE INCREASED
ACROSS WESTERN NEBRASKA...WHICH IS STARTING TO BRING SOME SLIGHTLY
MOISTER AIR /DEWPOINTS IN THE LOW 50S/ INTO THE AREA. THE DRYLINE
ASSOCIATED WITH THE SYSTEM SHOULD SERVE FOR A FOCUS FOR CONVECTION
YET THIS AFTERNOON...HOWEVER NEED TO LOOK ACROSS EASTERN COLORADO
INTO THE TEXAS PANHANDLE TO GET A TIGHT ENOUGH GRADIENT TO BRING
MORE LIKELIHOOD FOR STORM DEVELOPMENT.

THE SURFACE LOW WILL LIFT NORTH THROUGH THIS EVENING...AND WHILE
INITIAL CONVECTION IS EXPECTED OVER WESTERN KANSAS ON THE
DRYLINE...FURTHER DEVELOPMENT SHOULD OCCUR UP INTO THE NEBRASKA
PANHANDLE ALONG THE SURFACE FRONT AS THE BETTER UPPER LEVEL FORCING
MOVES IN WITH THE UPPER LOW LIFTING THROUGH COLORADO. CONTINUE TO
SEE A JET STREAK PUSH FROM SOUTHEAST COLORADO INTO CENTRAL NEBRASKA
SO LARGE SCALE LIFT WILL BE GOOD AS THE SYSTEM MOVES THROUGH.
LOOKING AT STORM MODE...EXPECTING STORMS TO QUICKLY DEVELOP INTO A
SQUALL LINE FROM THE NEBRASKA PANHANDLE INTO NORTHWEST KANSAS WHICH
WILL QUICKLY PUSH TO THE NORTH AND EAST. STRONG UPPER LEVEL WINDS
WILL ALLOW STORMS TO MOVE NORTHEAST AROUND 45 MPH. ALSO...THE
BOUNDARY LAYER IS FAIRLY DRY...AND AS LATE AFTERNOON SUN WILL HELP
TO STEEPEN LAPSE RATES DAMAGING WINDS LOOKS TO BE THE PRIMARY THREAT
FROM THUNDERSTORMS. A STRONGER CAP WILL BE IN PLACE ACROSS EASTERN
NEBRASKA...SO EXPECT STORMS TO DECREASE IN INTENSITY AS THEY MOVE
EAST OF HIGHWAY 83 THIS EVENING. AS FOR TIMING...THE BEST UPPER
LEVEL FORCING...TO CAUSE MORE WIDESPREAD CONVECTION WILL MOVE INTO
THE AREA AFTER 00Z SO HAVE TRENDED THE FORECAST TO SEE THE PRIMARY
STORM CHANCES THROUGH THE EVENING HOURS. AFTER 06Z...INSTABILITY
WILL WANE...SO ONLY EXPECTING ISOLATED THUNDER CHANCES. WITH THE
MODE OF THUNDERSTORMS THIS EVENING EXPECTED TO BE
QUASI-LINEAR...AGAIN EXPECTING STRONG WINDS...AND PERHAPS SOME SMALL
HAIL WITH THE STORMS. ALSO...EVEN THOUGH THE STORMS WILL BE MOVING
QUICKLY...COULD GET SOME GOOD RAINFALLS AS PRECIPITABLE WATER
VALUES INCREASE YET BY THIS EVENING TO ABOVE 125 PERCENT OF NORMAL.

AS THE WHOLE SYSTEM LIFTS INTO SOUTH DAKOTA ON FRIDAY...THERE MAY BE
SOME LINGERING SHOWERS...MAINLY OVER NORTHERN NEBRASKA...HOWEVER THE
NEXT FORECAST ISSUE IS WINDS. WITH A VERY STRONG PRESSURE GRADIENT
ACROSS THE AREA STRONG WINDS ARE LIKELY. THE SYSTEM WRAPS UP AS IT
MOVES FROM CENTRAL SOUTH DAKOTA INTO EASTERN NORTH DAKOTA THROUGH
THE DAY. THIS WILL KEEP THE PRESSURE GRADIENT TIGHTEST OVER SOUTH
DAKOTA...BUT STILL EXPECTING QUITE STRONG WINDS OVER THE NORTHERN
PARTS OF THE FORECAST AREA...WITH BREEZY CONDITIONS ALL THE WAY DOWN
THROUGH SOUTHERN NEBRASKA. MODELS ARE INDICATING SUSTAINED WINDS UP
TO NEAR 40 MPH OVER THE NORTHERN PARTS OF THE FORECAST
AREA...CENTERED AROUND 18Z FRIDAY...WITH LESSER SPEEDS TO THE SOUTH.
THAT BEING SAID...GOOD MIXING IS EXPECTED ACROSS SOUTHERN
NEBRASKA...AND WITH WINDS AT THE TOP OF THE MIXED LAYER LOOKING TO
BE NEAR 40KTS EXPECT A WINDY DAY ACROSS THE ENTIRE FORECAST AREA. SO
HAVE ISSUED A WIND ADVISORY FOR ALL AREAS THROUGH THE DAY ON FRIDAY.
WINDS WILL SUBSIDE ACROSS ALL AREAS BY FRIDAY EVENING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 400 PM CDT THU OCT 10 2013

FRIDAY NIGHT INTO SATURDAY THE MAIN LOW CONTINUES TO LIFT INTO
CANADA...WHILE THE BASE OF THE TROUGH WILL FLATTEN OUT ACROSS THE
CENTRAL PLAINS. REMOVED PREVIOUS SLIGHT SHOWER CHANCE ACROSS FAR
SOUTHWESTERN AREAS. MOISTURE WILL BE TOO LIMITED AS IT MOVES EAST
FROM THE COLORADO ROCKIES. ON SATURDAY...AN UPSTREAM TROUGH BEGINS
TO AMPLIFY FROM BRITISH COLUMBIA INTO WASHINGTON/OREGON INTO
IDAHO/WESTERN MONTANA. WITH SURFACE HIGH OVER WESTERN NEBRASKA
SLOWLY MOVING EAST INTO THE MISSOURI VALLEY...WINDS WILL BE LIGHT.
ONLY VERY MINOR CHANGES TO HIGHS SATURDAY RANGING IN THE UPPER 50S
AND LOWER 60S.

SATURDAY NIGHT INTO SUNDAY UPPER FLOW ONCE AGAIN BECOMES
SOUTHWESTERLY ALOFT ACROSS THE CENTRAL PLAINS AS A CLOSED LOW DIGS
INTO UTAH. THE 12Z GFS...NAM GEM AND ECMWF ARE ALL IN REASONABLY
GOOD AGREEMENT WITH POSITION OF THE UPPER TROUGH AND CLOSED LOW.
THERE WILL BE RETURN OF GULF MOISTURE INTO NEBRASKA ON SUNDAY. WARM
AIR ADVECTION ALOFT MAY TRIGGER SHOWERS ACROSS AT LEAST THE
EASTERN HALF OF FORECAST AREA BY AFTERNOON AND HAVE INCLUDED A
SLIGHT CHANCE. SUNDAY NIGHT...MONDAY INTO TUESDAY...THIS UPPER
TROUGH AND CLOSED LOW WILL SLOWLY DIG INTO THE REGION THROUGH
MONDAY BUT WILL TAKE ON A STRONG POSITIVE TILT. THERE WILL BE A
TAP OF GULF MOISTURE...WITH THE POTENTIAL FOR APPRECIABLE RAINFALL
WHICH IS SHOWN BY THE ECMWF/GEM AND GFS. TIMING DIFFERENCES ARE
LESS THAN PREVIOUSLY...SO LIKELY POPS LOOK ON TRACK SUNDAY NIGHT
INTO MONDAY. HIGHS MONDAY COOLER IN THE LOWER TO MID 50S. SHOWER
CHANCES LESSEN MONDAY NIGHT AND END SOUTHWEST TUESDAY. GOING INTO
WEDNESDAY AND THURSDAY...NORTHERN STREAM TROUGHING WILL OCCUR
ACROSS THE PLAINS AND GREAT LAKES REGION WITH DRY CONDITIONS
EXPECTED IN WESTERN NEBRASKA. HIGHS COOLER IN THE MID/UPPER 50S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 627 PM CDT THU OCT 10 2013

THIS EVENING...THUNDERSTORMS ARE EXPECTED TO IMPACT THE KLBF AND
KVTN TERMINALS THIS EVENING...WITH THE POTENTIAL FOR SURFACE WIND
GUSTS UP TO 50 KTS. IN ADDITION TO STRONG WINDS...VISBYS MAY DROP
DOWN TO 1SM WITH CIGS AON 2500 FT AGL. CIGS WILL INCREASE
TO 5000 TO 1000 FT AGL...WITH STRONG SOUTHERLY WINDS CONTINUING
INTO THE OVERNIGHT HOURS. WINDS WILL SHIFT TO THE NORTHWEST ON
FRIDAY...AND MAY GUST UP TO 45 KTS AT THE KVTN TERMINAL AND UP TO
40 KTS AT THE KLBF TERMINAL FRIDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM CDT /10 AM MDT/ TO 7 PM CDT /6 PM MDT/
FRIDAY FOR NEZ005>010-025>029-037-038-058-059-069>071.

WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 7 PM CDT /6 PM MDT/
FRIDAY FOR NEZ004-022>024-035-036-056-057-094.

&&

UPDATE...CLB
SHORT TERM...BROOKS
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, Oct 10, 3:31 PM MDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
431 PM CDT THU OCT 10 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-112145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
431 PM CDT THU OCT 10 2013 /331 PM MDT THU OCT 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH TONIGHT. STORMS WILL DEVELOP THIS EVENING ACROSS
COLORADO AND KANSAS THEN MOVE NORTHEAST ACROSS THE AREA THROUGH
THE OVERNIGHT HOURS. STORMS COULD BE SEVERE IN AREAS WEST OF
HIGHWAY 83. THE PRIMARY THREAT FROM ANY STORMS WILL BE DAMAGING
WINDS...WITH LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS WILL BE STRONG FROM THE NORTHWEST ON FRIDAY ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. THE ENTIRE AREA WILL SEE WIND
SPEEDS OF 25 TO 35...GUSTING TO 40 MPH...WHILE PORTIONS OF THE
EASTERN PANHANDLE AND NORTHERN NEBRASKA MAY SEE SUSTAINED WINDS OF
30 TO 40 MPH...WITH GUSTS TO 50 MPH.

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY NIGHT THROUGH MONDAY AS A
CANADIAN FRONT COMES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN WESTERN
NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 6:43 PM MDTSevere Thunderstorm WarningLBFChase, Perkins47 min
Oct 10, 6:52 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden38 min
Oct 10, 7:11 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins49 min
Oct 10, 7:30 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden30 min
Oct 10, 7:39 PM MDTSevere Thunderstorm WarningLBFChase, Hayes51 min
Oct 10, 8:12 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.